Alert archive / Pennsylvania / Flash Flood Warnings in 2014

Flash Flood Warning 32, NWS Binghamton, NY

August 21, 2014Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 21, 2014, 8:00 PM EDT for Susquehanna County, Pennsylvania. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2014, 8:00 PM EDT (00:00 UTC)
Expired
Aug 22, 2014, 12:00 AM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 44 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 8:15 PM EDTFLASH FLOODChoconut, PAFLOODING ALONG ROUTE 267. ONE ROAD IMPASSABLE.
Aug 21, 8:15 PM EDTFLASH FLOODForest Lake, PA3 TO 4 ROADS IMPASSABLE. SEVERAL ROADS DAMAGED AND STILL BEING ASSESSED. FLOODING ALSO ALONG ROUTE 267.
Aug 21, 9:45 PM EDTFLASH FLOOD2 Ne Friendsville, PATRAILER COURT BEING EVACUTATED DUE TO FLOOD WATERS ON PAMELA DR.
Aug 21, 9:45 PM EDTFLASH FLOODMontrose, PANUMEROUS ROADS HAVE WATER OVER THEM IN THE NORTHWEST AND CENTRAL PART OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WGUS51 KBGM 220000
FFWBGM
PAC115-220400-
/O.NEW.KBGM.FF.W.0032.140822T0000Z-140822T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 PM EDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL MIDNIGHT EDT

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRACKNEY...
  FOREST CITY...FRIENDSVILLE...GIBSON...GLENWOOD...GREAT BEND...
  HALLSTEAD...HARFORD...HOP BOTTOM...LENOXVILLE...MONTROSE...NEW     
  MILFORD AND ROYAL...SILVER CREEK...STATE CREEK...AND CHOCONUT      
  CREEK.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4199 7612 4200 7576 4169 7546 4164 7547
      4164 7589

$$

DJP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:11 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 21, 4:11 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 PM EDT THU AUG 21 2014

.SYNOPSIS...
THE POTENT UPPER LEVEL STORM SYSTEM CONTINUES TO SIT OVER THE
REGION. THIS SYSTEM WILL SUPPORT THE CHANCE FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS THROUGH FRIDAY NIGHT OVER NEW YORK AND PENNSYLVANIA.
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE EAST ON SATURDAY
WITH AFTERNOON HIGH TEMPERATURES AROUND NORMAL.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
2 PM UPDATE...
UPR LVL LOW CONTINUES TO SPIT WAVES AT US AND KEEPS SCATTERED
CONVECTION DVLPNG AT RANDOM TDA. AS CONVECTION HEADS EAST THIS EVNG,
EXPECT IT TO BCM A LITTLE MORE INTENSE ALONG AND EAST OF I-81
CORRIDOR IN AREA OF BETTER LIFT AND HIGHER TERRAIN. HWVR THRU 00Z
EXPECT LOCALLY TORRENTIAL DOWNPOURS JUST ABOUT ANYWHERE. MLCAPES OF
1000 J/KG HV OVERSPREAD ENTIRE CWA AT THIS TIME WITH BEST 0-6KM
SHEAR RMNG SOUTH OF THE AREA. THUS MAY SEE AN ODD STRONG STORM THIS
AFTN/EVNG BUT NOTHING OUT OF THE ORDINARY.

STORMS WL LKLY PRODUCE 0.50-1.00 INCHES PER HOUR BUT WL BE FINE IF
THEY CAN KEEP MVG. IF STORMS CAN GET ANCHORED TO THE HIGHER TERRAIN
OR A LURKING BNDRY, FLOODING (PONDING AND/OR FLASH) COULD BCM AN
ISSUE. HWVR NO THREAT LOOKS IMMINENT AT THIS TIME AND WL CONTINUE TO
MENTION POTENTIAL IN HWO.

THUNDER WL BCM LESS AFT 04Z TONIGHT WITH JUST SHOWERS EXPECTED AS
INSTABILITY WANES. VRY JUICY AIRMASS WL RMN LOCKED OVR CNY AND NEPA
TONIGHT AND HV ADDED IN AREAS OF VLY FOG ALONG WITH PATCHY FOG TO
RMNDR OF THE AREA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
3 PM UPDATE...
700MB WV WL SKIRT THRU THE AREA ONCE AGAIN TOMORROW WITH CHC POPS
CWA-WIDE INTO THE AFTN, VRY SLOWLY COMING TO AN END ACRS NRN ZONES
TWD 00Z SAT. AT THE SAME TIME, SFC HIPRES WL BE BUILDING IN FM NEW
ENGLAND RESULTING IN STABLE EASTERLY FLOW HELPING TO BRING AN END TO
PCPN. MAX TEMPS TOMORROW WL BE SIMILAR TO PRIOR DAY, ARND 80 IN THE
WEST AND SOUTH WITH DWPTS RMNG UP IN THE 60S GIVING A HUMID AIRMASS
TO THE ENTIRE AREA ONCE AGAIN.

AS TROF DROPS THRU AND HIPRES BUILDS IN FM THE EAST EXPECT PCPN TO
WIND DOWN BY 12Z SATURDAY. WITH DIURNAL HTG ON SATURDAY EXPECT ISOLD
SHOWERS TO POP UP THO MAY SEE MORE SCTD SHOWERS ACRS NEPA AS FINAL
WV PUSHES THRU DRG THE AFTN. TEMPS WL SETTLE OUT RIGHT ARND NORMAL
VALUES FOR THIS TIME OF YR.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A POWERFUL UPPER LEVEL RIDGE WILL BUILD FROM THE GULF OF MEXICO
INTO THE GREAT LAKES REGION, WHILE A SURFACE HIGH WILL DEVELOP
OVER NY AND NEW ENGLAND AND EXTEND SOUTHWESTWARD THROUGH THE MID
ATLANTIC TOWARD THE FLORIDA PANHANDLE.

THIS WILL SET THE STAGE FOR A FAIR WEATHER PATTERN WITH MUCH
WARMER TEMPERATURES. MEDIUM RANGE ECMWF DEPICTS A TROPICAL-BASED
CYCLONE MOVING UP THE EASTERN SEABOARD, BUT STAYING FAR OFF THE
COAST BEFORE RECURVING EASTWARD ONCE IT REACHES 38-39 DEGREES
NORTH.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
18Z UPDATE...
AN UPPER LEVEL LOW IS MOVING THROUGH THE EASTERN GREAT LAKES THIS
AFTERNOON. A DISTURBANCE ASSOCIATED WITH THE UPPER LOW...AND
DAYTIME HEATING...WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS. WHILE MUCH OF THE TIME WILL BE VFR...MOST TERMINALS
SHOULD BE IMPACTED AT SOME POINT THIS AFTERNOON TO EARLY
EVENING...AND TIMING OF TSRA TEMPO GROUPS IN TAFS HONES INTO MOST
LIKELY PERIOD AS BEST AS POSSIBLE /DEFINITELY SUBJECT TO AMENDING
AS THINGS EVOLVE/. SYR-RME MAY GET MORE CONVECTION...BUT EARLIER
CONVECTION FORCED STABILIZING BOUNDARY TO THE SOUTH AND THUS
ACTUAL CB IS LESS CERTAIN COMPARED TO THE REMAINDER OF THE
TERMINALS. MOISTURE FROM RAINFALL...AND VERY WEAK FLOW/LACK OF
MIXING TONIGHT...WILL LEAD TO MVFR TO IFR DEVELOPMENT
OVERNIGHT...AND LIKELY WORSE THAN THAT FOR KELM WHERE FOG WILL
SHOULD TURN DENSE. AT LEAST MVFR FOR MUCH OF FRIDAY MORNING WITH
SOME GRADUAL IMPROVEMENT BY MIDDAY...YET ALSO NEW SCATTERED SHRA-
TSRA POSSIBLE. VARIABLE OR LIGHT SW WIND THIS AFTERNOON...BECOMING
LIGHT- VARIABLE TO CALM TONIGHT. LIGHT SE TO S FRIDAY.

OUTLOOK...

FRI THROUGH FRI NGT...BRIEF RESTRICTIONS POSSIBLE IN SCT SHRA/TSRA FRI
AFTERNOON...THEN IFR FOG/STRATUS DEVELOPMENT POSSIBLE FRIDAY
NIGHT...ESPECIALLY KELM.

SAT THROUGH TUE...VFR EXCEPT RESTRICTIONS POSSIBLE IN EARLY
MORNING FOG...MAINLY KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...DJP
AVIATION...MDP
Hazardous weather outlook, Aug 21, 3:01 PM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT THU AUG 21 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
301 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STORM SYSTEM MOVING ACROSS THE AREA TONIGHT WILL BRING SHOWERS
AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE LOCALIZED
HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE DURING THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Local storm report, Aug 21, 5:53 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
553 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             GREELEY                 41.42N  75.00W
08/21/2014  M1.75 INCH       PIKE               PA   PUBLIC

0549 PM     HAIL             ROWLAND                 41.47N  75.05W
08/21/2014  M1.75 INCH       PIKE               PA   PUBLIC

&&

EMG
Special weather statement, Aug 21, 5:59 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
559 PM EDT THU AUG 21 2014

NYZ062-PAZ040-212300-
SULLIVAN NY-WAYNE PA-
559 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE AND WEST
CENTRAL SULLIVAN COUNTIES...

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A   STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN AND
SMALL HAIL.  THIS STORM WAS LOCATED NEAR CALLICOON...AND MOVING
SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DAMASCUS AT 610 PM EDT...
  COCHECTON AND JEFFERSONVILLE AT 615 PM EDT...
  KENOZA LAKE AND MILANVILLE AT 620 PM EDT...
  FOSTERDALE AT 625 PM EDT...
  COCHECTON CENTER AT 635 PM EDT...
  LAVA AT 640 PM EDT...
  BETHEL AND LAKE SUPERIOR STATE PARK AT 645 PM EDT...
  WHITE LAKE AT 655 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4168 7476 4154 7496 4176 7521 4185 7502

JAB
Special weather statement, Aug 21, 6:15 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT THU AUG 21 2014

NYZ062-PAZ048-212300-
PIKE PA-SULLIVAN NY-
615 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL SULLIVAN AND
NORTHEASTERN PIKE COUNTIES...

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED NEAR SHOHOLA...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MATAMORAS AT 650 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4134 7472 4134 7475 4131 7480 4134 7498
      4150 7509 4149 7476 4146 7474 4144 7476
      4143 7473 4140 7473 4139 7471 4136 7468

JAB
Special weather statement, Aug 21, 6:38 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT THU AUG 21 2014

PAZ039-212345-
SUSQUEHANNA PA-
638 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT SUSQUEHANNA COUNTY...

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES EAST OF FRIENDSVILLE...
  AND MOVING SOUTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SALT SPRINGS STATE PARK AT 645 PM EDT...
  MONTROSE AT 650 PM EDT...
  ALFORD AT 705 PM EDT...
  NEW MILFORD AT 710 PM EDT...
  LAKESIDE AT 715 PM EDT...
  HARFORD AT 720 PM EDT...
  GIBSON AND LAKEVIEW AT 725 PM EDT...
  JACKSON AT 730 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4189 7548 4166 7567 4189 7611 4200 7599

HEDEN
Local storm report, Aug 21, 7:06 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
706 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     MATAMORAS               41.37N  74.70W
08/21/2014                   PIKE               PA   911 CALL CENTER

            TREE WAS REPORTED ON HOUSE.

&&

JSY
Local storm report, Aug 21, 7:10 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
710 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             4 NE PECKS POND         41.34N  75.05W
08/21/2014  E1.00 INCH       PIKE               PA   PUBLIC

&&

EMG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:21 PM EDTSpecial Weather StatementBGMSusquehanna54 min
Aug 22, 4:07 PM EDTSpecial Weather StatementBGMSusquehanna38 min
Aug 22, 4:48 PM EDTSpecial Weather StatementBGMLuzerne57 min
Aug 22, 6:25 PM EDTSpecial Weather StatementBGMLuzerne65 min
Aug 22, 6:37 PM EDTSpecial Weather StatementBGMBradford53 min

Nearby

Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.